Fatal Allergic Reaction to Penicillin.
—W. O. Thomson in the British Medical Journal of July 12, 1952, describes a case of anaphylaxis due to penicillin in a man who had had many doses at monthly intervals with no ill effect. But after an intramuscular dose of 300,000 units of procaine penicillin he collapsed; he later recovered. A month later he received another dose, but this time of 300,000 units of crystalline penicillin G. (This was given to avoid the procaine element of the previous dose, which might have upset him.) He almost immediately collapsed and was dead within 15 minutes. Thomson says it is not realized often enough that serious and even fatal reactions may occur after treatment with penicillin. Penicillin is prescribed daily, often indiscriminately, to ever-increasing numbers of the populace. It is urgent, therefore, that the question of sensitivity be borne in mind before penicillin is prescribed. The